The Case for Cautious Consumption: NSAIDs in Chronic Kidney Disease

Sriram Sriperumbuduri; Swapnil Hiremath

Disclosures

Curr Opin Nephrol Hypertens. 2019;28(2):163-170. 

In This Article

Do NSAIDs Cause Acute Kidney Injury?

Hemodynamic Acute Kidney Injury

Acute kidney injury (AKI) due to NSAIDs is mostly due to reversible afferent arteriolar vasoconstriction and hemodynamic changes in GFR.[24] These hemodynamic effects of prostaglandins are not considered clinically significant in normal physiological conditions. However, under conditions of decreased effective circulating fluid volume, and/or in the setting of reduced GFR, prostaglandin-induced vasodilatory effects are indeed important. Hence, most reports of NSAID-induced AKI are in the setting of decreased effective circulating fluid volume (as in congestive heart failure, cirrhosis, nephrotic syndrome or shock).[25] This form of AKI is mostly reversible within 5–7 days of drug withdrawal. Certain agents (such as ketorolac and indomethacin) have been reported to have a greater propensity to cause hemodynamic AKI, perhaps because of their accumulation with decreasing GFR.

Acute Interstitial Nephritis

The other mechanism of AKI from NSAIDs is due to acute interstitial nephritis (AIN). There are some distinct differences which suggest it may be more than just allergic interstitial nephritis. First, NSAID-induced AIN is described to occur between 5 and 6 months after initiation of NSAID therapy.[26] Histologically it is characterized by dense interstitial infiltrate of cytotoxic T-lymphocytes around proximal and distal tubules more than eosinophils and plasma cells.[27] The hypothesis is that NSAID mediated inhibition of COX leads to diversion of arachidonic acid to the lipoxygenase pathway, forming more leukotrienes which in turn can recruit T-cells producing interstitial nephritis. This is often accompanied by nephrotic syndrome, which is characteristically minimal change disease, with diffuse foot process effacement on a kidney biopsy. This syndrome of nephrotic syndrome with interstitial nephritis responds to withdrawal of the NSAID, though the recovery may be prolonged and incomplete, potentially related to the longer period of previous exposure and injury. Fenoprofen, followed by phenylbutazone were the most commonly reported agents causing this in early reports, though it has been reported with most existing NSAIDs. Overall, the incidence of NSAID-induced AIN is quite low, and in a recent series of 133 cases of AIN, only 10 were NSAID induced, with proton pump inhibitors and antibiotics making up the lion's share.[28]

processing....